A Case of SGLT2 Inhibitor-Associated Euglycemic Diabetic Ketoacidosis Following Coronary Artery Bypass Surgery
AACE Clin Case Rep. 2020 Dec 28;7(1):20-22. doi: 10.1016/j.aace.2020.11.014. eCollection 2021 Jan-Feb.
OBJECTIVE: Sodium-glucose cotransporter 2 (SGLT2) inhibitors are a novel group of oral hypoglycemic agents with multiple proven beneficial effects. However, their use has been associated with euglycemic diabetic ketoacidosis (DKA), typically triggered by risk factors such as acute illness, surgery, and decreased calorie intake. Therefore, it is recommended that patients discontinue SGLT2 inhibitors at least 24 hours before surgery to minimize this risk. We report a case of a postoperative euglycemic DKA in a patient who had discontinued SGLT2 inhibitor therapy 48 hours prior to surgery.
METHODS: We describe the clinical course of a patient with type 2 diabetes mellitus on empagliflozin therapy who was referred for coronary artery bypass graft surgery.
RESULTS: A 60-year-old man with type 2 diabetes mellitus developed euglycemic DKA a few hours after coronary artery bypass graft surgery. Laboratory results showed acute postoperative elevated anion gap metabolic acidosis with normal glucose and elevated blood ketone levels. It was later revealed that the patient was treated as an outpatient with empagliflozin; the last dose was taken 48 hours prior to his procedure.
CONCLUSION: Euglycemic DKA can occur postoperatively in patients with a history of SGLT2 inhibitor use, even 48 hours after the discontinuation of therapy. This case highlights the need to revisit the recommended time to discontinue these agents, specifically prior to major surgery, because their pharmacokinetic effects may persist after 24 hours of discontinuation, putting patients at risk for postoperative euglycemic DKA.